Florida, 2013

Funnel Cloud in Florida, July 18, 2013

July 18, 2013 · NWS MLB · 1 event in 1 county or zone

Showers and thunderstorms formed over the Treasure Coast and moved to the northwest through the area. As it interacted with the east coast sea breeze, one shower developed a brief funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Showers and thunderstorms formed over the Treasure Coast and moved to the northwest through the area. As it interacted with the east coast sea breeze, one shower developed a brief funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 18, 2:21 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 18, 2:21 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
321 PM EDT THU JUL 18 2013

.DISCUSSION...

THIS AFTERNOON-TONIGHT...RADAR AND SATELLITE IMAGERY SHOW A SPLIT
PATTERN ACROSS THE PENINSULA THIS AFTERNOON AS THE LOW LEVEL TROUGH
AXIS LIFTS THROUGH THE I-4 CORRIDOR. THE UPPER LEVEL LOW HAS SHIFTED
WELL INTO THE CENTRAL GULF OF MEXICO THIS AFTERNOON THOUGH SEVERAL
VORTICITY MAXIMA CONTINUE TO ROTATE AROUND ITS EASTERN PERIPHERY
ALONG THE EAST GULF AND WEST FLORIDA. THE ONGOING CONVECTION IN
THESE AREAS CONTINUES TO OVERSPREAD THE REGION AND HAS KEPT DAYTIME
HIGHS IN THE MID 80S.

DUE TO THE LACK OF SIGNIFICANT HEATING...COVERAGE OF SHOWERS AND
STORMS HAS SO FAR REMAINED LOW. LOCAL WRF INDICATES THE BEST RAIN
CHANCES COMING LATE THIS EVENING AS THE SOUTHERLY STEERING FLOW
INCREASES AND THE ONGOING ACTIVITY OVER SOUTHWEST FLORIDA LIFTS
NORTHWARDS. THIS SEEMS LIKE A REASONABLE SCENARIO GIVEN THE CURRENT
RADAR PICTURE...WITH THE BEST RAIN COVERAGE EXPECTED ACROSS
OKEECHOBEE...OSCEOLA...AND SOUTHERN PORTIONS OF THE ORLANDO METRO
THIS EVENING.

ACTIVITY MAY LINGER THROUGH MIDNIGHT...WITH MOSTLY CLOUDY SKIES
THROUGH THE REMAINDER OF THE NIGHT. OVERNIGHT LOWS IN THE LOW TO MID
70S.

FRI-SUN...SUBTROPICAL RIDGE BUILDS BACK INTO CENTRAL FLORIDA ON
FRIDAY WITH THE AXIS GRADUALLY SHIFTING SOUTH INTO THE WEEKEND AS A
LARGE STORM SYSTEM MOVES ACROSS THE NORTHEAST. NO SIGNIFICANT UPPER
LEVEL FEATURES ALOFT...BUT A VERY MOIST AIRMASS WILL REMAIN IN PLACE
CONTINUING A WETTER PATTERN OVER EAST CENTRAL FLORIDA WITH ABOVE
NORMAL RAIN CHANCES IN THE FORECAST EACH DAY. ENHANCED STORM
ACTIVITY WILL OCCUR WITH ANY BOUNDARY INTERACTIONS ALONG THE EAST
COAST SEA BREEZE WHICH SHOULD DEVELOP AND STAY NEAR THE COAST EACH
AFTERNOON AS STEERING FLOW SHIFTS OUT OF THE SOUTH AND SOUTHWEST.
HIGHS WILL REACH UP TO THE UPPER 80S TO LOW 90S AND OVERNIGHT LOWS
WILL RANGE FROM THE LOW/MID 70S.

FROM PREVIOUS DISCUSSION...
MON-WED...DEEPENING U/L TROUGH OVER THE EASTERN U.S. WILL KEEP AXIS
OF THE SUBTROPICAL RIDGE NEAR TO JUST SOUTH OF LAKE OKEECHOBEE FROM
EARLY TO MID WEEK. MOISTURE REMAINS SUFFICIENT FOR SCATTERED
AFTERNOON SHOWERS AND STORMS EACH AFTERNOON WITH ACTIVITY SHIFTING
TOWARD THE EAST COAST FROM MID TO LATE AFTERNOON AND INTERACTING
WITH A STALLED SEA BREEZE NEAR THE EAST COAST. TEMPERATURES REMAIN
NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
SCT SHRA/ISOLD TSRA THROUGH 19/03Z...WITH THE BEST COVERAGE ACROSS
TREASURE COAST...OKEECHOBEE INTO THE ORLANDO METRO. ISOLD TSRA OVER
ATLC WATERS THROUGH OVERNIGHT HOURS. BETTER COVERAGE EXPECTED ON
FRIDAY AS STEERING FLOW SHIFTS OUT OF THE SOUTH-SOUTHWEST AND MORE
ACTIVITY CONCENTRATES ON THE EASTERN SIDE OF THE PENINSULA.

&&

.MARINE...

TONIGHT-FRIDAY...PREVAILING SOUTHERLY FLOW THROUGH PERIOD AS WEAK
LOWER LEVEL TROUGH SHIFTS OUT OF THE AREA AND RIDGE AXIS BUILDS IN
ACROSS THE CENTRAL PENINSULA. SPEEDS 10KTS OR LESS
OVERNIGHT...BECOMING 10-15KTS BY THE AFTERNOON AS THE GRADIENT
TIGHTENS SLIGHTLY. WINDS WILL BACK MORE SOUTHEAST ALONG THE
IMMEDIATE COAST IN THE AFTERNOON WITH THE DEVELOPMENT OF THE EAST
COAST SEA BREEZE. SEAS 2-3FT WITH DOMINANT PERIODS 7 TO 8 SEC. SOME
REDEVELOPMENT OF CONVECTION EXPECTED OVER THE WATERS TONIGHT IN
MOIST SOUTHERLY FLOW.

SAT-MON...SUBTROPICAL RIDGE SHIFTS IN SOUTH FLORIDA THROUGH THE
WEEKEND INTO EARLY NEXT WEEK. SOUTH-SOUTHWEST FLOW PREVAILS SAT AND
THEN VEERS TO THE S/SW SUN/MON. WIND SPEEDS REMAIN AROUND 10-15
KNOTS WITH SEAS INCREASING UP TO 4 FEET OFFSHORE INTO THE WEEKEND.
GREATER MOISTURE OVER THE AREA WILL LEAD TO HIGHER COVERAGE OF
SHOWERS AND STORMS WITH A CHANCE FOR OFFSHORE MOVING STORMS EACH
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  74  90 /  30  50  30  50
MCO  73  92  74  92 /  40  50  30  50
MLB  74  89  75  90 /  30  30  20  50
VRB  72  89  75  89 /  40  30  20  50
LEE  74  92  75  92 /  40  60  30  50
SFB  75  93  75  93 /  40  50  30  50
ORL  74  92  76  92 /  40  50  30  50
FPR  72  87  75  89 /  40  30  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECAST/AVIATION...MOSES
RADAR/IMPACT WEATHER...BOWEN
Hazardous weather outlook, Jul 18, 10:16 AM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1116 AM EDT THU JUL 18 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-181600-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1116 AM EDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEP MOISTURE WILL LIFT NORTH ACROSS THE AREA AND PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND LIGHTNING STORMS. THE FOCUS FOR ACTIVITY
WILL BE FROM ABOUT THE ORLANDO METRO AREA AND BREVARD COUNTY SOUTH
INCLUDING THE TREASURE COAST. SHOWER AND STORM MOTION ALONG MUCH OF
THE TREASURE COAST HAS ALREADY SHIFTED TO MORE SOUTHERLY THIS
MORNING AND THAT CHANGE WILL OCCUR OVER THE REST OF EAST CENTRAL
FLORIDA THROUGHOUT THE DAY. WHILE SEVERE STORMS ARE NOT EXPECTED...A
FEW STORMS WILL BE CAPABLE OF PRODUCING GUSTY WET DOWNBURSTS ALONG
WITH DANGEROUS LIGHTNING STRIKES AND HEAVY RAIN.

.FLOOD IMPACT...
A MOIST SOUTH TO SOUTHEAST FLOW WILL SUPPORT LOCALLY HEAVY RAIN.
LOCALIZED RAINFALL AMOUNTS OF UP TO 2 INCHES WILL BE POSSIBLE IN A
SHORT PERIOD OF TIME CAUSING TEMPORARY FLOODING OF SOME ROADS AND
LOW LYING AREAS. BUT MOST AREAS WILL SEE RAINFALL AMOUNTS LESS THAN
ONE HALF INCH.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. REMEMBER TO
SWIM ONLY NEAR A LIFEGUARD AND DO NOT SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 35 KNOTS. THE GREATEST THREAT FOR STRONG WIND GUSTS WILL BE
ALONG THE SPACE AND TREASURE COASTS THROUGH THE EARLY AFTERNOON
AND ACROSS INLAND LAKES AND WATERWAYS AND IN THE VICINITY OF LAKE
OKEECHOBEE DURING THE AFTERNOON HOURS. SHOWERS AND STORMS WILL
MOVE TO THE NORTHWEST TO NORTH AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED AFTERNOON LIGHTNING STORMS ARE EXPECTED THROUGH THIS
WEEKEND AND EARLY NEXT WEEK. BOATERS WILL NEED TO BE AWARE OF
OFFSHORE MOVING STORMS THROUGH THE WEEKEND. THE PRIMARY THREATS
WILL BE FREQUENT LIGHTNING STRIKES...GUSTY WINDS AND HEAVY
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY/BOWEN

The radar

The Melbourne radar (KMLB), 74 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Lucie

When
July 18, 3:40 PM EST to 3:41 PM EST
Where
St. Lucie County, 1.25 mi N of Anglevillas
Reported by
Other Federal Agency
Coordinates
27.518, -80.328

The observer at Saint Lucie County Aiport (KFPR) reported a funnel cloud 3 miles northeast of the airfield. The funnel lasted for about 1 minute.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454169.